Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Grand Rapids, MI

July 29, 2001Gratiot County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 29, 2001, 5:18 PM EDT for Gratiot County, Montcalm County, Michigan. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2001, 5:18 PM EDT (21:18 UTC)
Expired
Jul 29, 2001, 6:15 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Gratiot County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:30 PM EDTThunderstorm Wind 53 EMc Brides, MI
Jul 29, 5:50 PM EDTThunderstorm Wind 53 ERiverdale, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 292119
SVRGRR
MIC057-117-292215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 615 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MT. PLEASANT TO STANWOOD. THIS   
  ENTIRE LINE OF SEVERE THUNDERSTORMS WAS MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   AMBLE...CEDAR LAKE...EDMORE AROUND 530 PM EDT
   ENTRICAN...VESTABURG...WESTVILLE AROUND 535 PM EDT
   CORAL...FOREST HILL...HOWARD CITY...MCBRIDE AROUND 540 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


MEADE/DUKESH4ERER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:55 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 3:55 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT SUN JUL 29 2001

SCATTERED CONVECTION CURRENTLY UNDERWAY ACROSS THE NRN HALF OF THE
CWFA...HAVING FIRED ALONG THE LAKE BREEZE BOUNDARY IN AN AREA OF
DPVA ASSOCIATED WITH THE SHORTWAVE MOVING ACROSS NERN WI. WEAK SFC
LOW CENTERED OVER NWRN LAKESHORE COUNTIES WITH WEAK SFC CONVERGENCE
HAS CONTRIBUTED TO LIFTING MECHANISM...THEREFORE THE ACTIVITY IS
MORE WIDESPREAD THAN PREVIOUSLY EXPECTED. WILL HAVE TO CONTINUE
ACTIVITY INTO THE EVENING PERIOD OF THE FORECAST TO ACCOUNT FOR THIS
CONVECTION. WILL CONTINUE TO CARRY LOW CHANCE POP (20 PERCENT)
ACROSS SRN INTERIOR COUNTIES AS WELL FOR THE EVENING.

AFTER THIS EVENING...REMAINDER OF FORECAST WILL REMAIN DRY WITH
LARGE UPPER RIDGE BUILDING IN. MODELS IN VERY GOOD AGREEMENT.
GRADUAL WARMING TREND EXPECTED WITH CONTINUED HIGH LEVELS OF
HUMIDITY. LOW LEVEL INVERSION WILL TRAP SFC MOISTURE IN PLACE
TONIGHT WITH WIDESPREAD FOG FORMATION EXPECTED...WITH LOCALLY DENSE
FOG NRN INTERIOR COUNTIES IN AREAS THAT RECEIVED RAINFALL THIS
AFTERNOON.

AFTERNOON HEAT INDICES COULD APPROACH 100 DEG F BY TUESDAY AFTERNOON
WITH ONLY LIMITED LAKE BREEZE INFLUENCE...CONFINED TO NWRN LAKE
SHORE COUNTIES. ISOLATED AFTERNOON CONVECTION COULD FIRE ALONG THIS
LAKE BREEZE BOUNDARY LATE MON OR TUESDAY AFTERNOONS...BUT LACK OF
GOOD SFC CONVERGENCE ALONG THE BOUNDARY WILL RESULT IN ONLY VERY
WEAK LIFT. WILL LEAVE FORECAST DRY AT THIS TIME.

GREENE

EXTENDED FORECAST DISCUSSION...
ALL THE LONGER RANGE MODELS HAVE BEEN VERY CONSISTENT FROM RUN TO
RUN AND ARE STILL IN GOOD AGREEMENT. UPPER RIDGE AND ASSOCIATED HEAT
AND HUMIDITY IS STILL PROGGED TO BREAK DOWN LATE WEDNESDAY AND
THURSDAY. UPPER FLOW IS EXPECTED TO FLATTEN AND PUSH A COLD FRONT
THROUGH DURING THIS TIME... THEN GO NORTHWEST AGAIN BY THE WEEKEND
WITH COOL AND DRY HIGH PRESSURE FOLLOWING BEHIND THE FRONT. MAIN
CHANCE OF PCPN WITH THE FRONT APPEARS TO BE THURSDAY...BUT THIS MAY
NEED TO BE BUFFERED BY A CHANCE LATE WEDNESDAY AND EARLY FRIDAY
SHOULD THE TIMING CURRENTLY IN THE MODELS BE OFF A BIT.

MEADE

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:52 PM EDTSevere Thunderstorm WarningGRROsceola38 min
Jul 29, 4:40 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta50 min
Jul 29, 5:33 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta27 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia62 min
Jul 29, 6:18 PM EDTSevere Thunderstorm WarningGRRGratiot27 min
Jul 29, 6:45 PM EDTSevere Thunderstorm WarningGRREaton, Ingham60 min
Jul 29, 7:13 PM EDTSevere Thunderstorm WarningGRRClinton32 min
Jul 29, 7:29 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson61 min
Jul 29, 7:42 PM EDTSevere Thunderstorm WarningGRREaton, Ingham33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.